Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 2, 2009, 8:36 PM MDT for Grant County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 8:36 PM MDT (02:36 UTC)
- Expired
- Jul 2, 2009, 10:30 PM MDT
- In force
- 114 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 148 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 030236 FFWEPZ NMC017-030430- /O.NEW.KEPZ.FF.W.0016.090703T0236Z-090703T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 836 PM MDT THU JUL 2 2009 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 1030 PM MDT * AT 830 PM MDT...FLASH FLOODING WAS IMMINENT FROM A THUNDERSTORM NEAR THE TOWN OF SHERMAN. AT 830 PM MDT NATIONAL WEATHER SERVICE METEOROLOGISTS DETERMINED THAT SEVERAL ROUNDS OF HEAVY RAIN NEAR THE TOWN OF SHERMAN ALONG STATE HIGHWAY 61 WILL CAUSING FLOODING ALONG SEVERAL PARTS OF HIGHWAY 61. THE LOW WATER CROSSINGS BOTH NORTHWEST AND SOUTHEAST OF SHERMAN WILL HAVE WATER OVER HIGHWAY 61 ALONG WITH A LOW WATER CROSSING BETWEEN MILE MARKERS 16 AND 17. FLOWS OUT OF TOM BROWN CANYON WILL CROSS HIGHWAY 61 AT THIS THIRD LOW WATER CROSSING. LAT...LON 3275 10799 3280 10791 3270 10781 3263 10784 $$ BRICE
1 follow-up statement
000 WGUS74 KEPZ 030428 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1028 PM MDT THU JUL 2 2009 NMC017-030436- /O.EXP.KEPZ.FF.W.0016.000000T0000Z-090703T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRANT NM- 1028 PM MDT THU JUL 2 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MDT FOR EAST CENTRAL GRANT COUNTY... THE HEAVY RAIN THAT HAD PROMPTED THE WARNING HAS MOVED OFF. RUNOFF ACROSS STATE HIGHWAY 61 NEAR THE TOWN OF SHERMAN WILL STILL BE POSSIBLE FOR THE NEXT COUPLE OF HOURS. LAT...LON 3275 10799 3280 10791 3270 10781 3263 10784 $$ BRICE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:15 PM MDT, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 2, 3:15 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 315 PM MDT THU JUL 2 2009 .SYNOPSIS... HIGH PRESSURE ALOFT WILL CONTINUE OVER WESTERN TEXAS AND EASTERN NEW MEXICO THROUGH SATURDAY. THIS WILL ALLOW LAYERED MOISTURE MOVING UP FROM THE SOUTH TO REMAIN OVER THE AREA AND CREATE SCATTERED THUNDERSTORMS. WITH THE HIGH MOISTURE LEVELS...HEAVY RAINFALL AND LOCAL FLOODING IS POSSIBLE...MAINLY TONIGHT AND FRIDAY. BY SUNDAY AND MONDAY THE HIGH ALOFT MOVES MORE OVER ARIZONA AND THE NORTHERN BAJA. THIS WILL HELP SHUT OFF THE DEEP MOISTURE...BUT PLENTY OF MOISTURE WILL PERSIST NEAR THE SURFACE...ALLOWING A FEW THUNDERSTORMS TO DEVELOP EACH DAY. AS THE CLOUDS SLOWLY DIMINISH AFTER SUNDAY...TEMPERATURES WILL WARM BACK UP TO ABOVE NORMAL AND PERHAPS APPROACH THE CENTURY MARK ALONG THE LOWLANDS BY TUESDAY AND WEDNESDAY. && .DISCUSSION... UPPER HIGH OVER EASTERN NEW MEXICO CONTINUES TO ALLOW DEEPER TROPICAL MOISTURE PLUME TO MOVE NORTHWARD OVER OUR AREA TONIGHT AND FRIDAY. MODELS STILL SHOWING PWS OF AROUND 1.2 - 1.4 INCH FOR TONIGHT SO LOCAL HEAVY RAINS OF 1-3 INCHES IS NOT OUT OF THE QUESTION. BOTH NAM/GFS TRYING TO PICK UP ON UPPER FEATURE TONIGHT OVER THE WESTERN CWA. WV IMAGERY SHOWS POSSIBLE IMPULSE WELL SOUTH OF TUCSON AND A BIT FURTHER WEST THAN MODELS SHOW...BUT COULD BE OTHER IMPULSES OUT THERE TOO. UPPER HIGH WILL REMAIN NEARLY STATIONARY INTO SATURDAY...SO EXPECT THE DEEPER MOISTURE PLUME TO PERSIST OVER OUR AREA INTO SATURDAY. PWS WILL DIMINISH SOME...CLOSER TO 1 INCH BY SATURDAY SO HEAVY RAINFALL POTENTIAL WILL ALSO DECREASE A BIT. BY SUNDAY AND MONDAY THE UPPER HIGH RIDGES OUT EAST-WEST OVER MUCH OF THE SOUTHERN U.S. THIS SHOULD GRADUALLY THIN OUT THE LAYERED MOISTURE...THOUGH LOW LEVEL MOISTURE WILL REMAIN THROUGH THE COMING WEEK. WILL CUT BACK POPS TO ISOLATED FOR MONDAY ON...WITH BEST CHANCES BEING OVER MOUNTAINS. && .AVIATION...VALID 03/00Z-04/00Z... SCATTERED TSRA POSSIBLE WEST OF A KDMN-KTCS LINE WITH ISOLATED THUNDERSTORMS EAST OF THAT LINE THIS EVENING. AREAS OF MVFR FOR CIGS AND VSBY IN AND NEAR STRONGER THUNDERSTORMS. SFC WINDS WILL BE GENERALLY LIGHT FROM THE SE...EXCEPT NEAR STORMS. && .FIRE WEATHER... HIGH PRESSURE ALOFT WEAKENING AND SHIFTING EAST TONIGHT AND FRIDAY WILL ALLOW A DEEP LAYER OF MOISTURE TO SPREAD ACROSS OUR AREA. THIS WILL BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS OVER THE BOOTHEEL AND THE GILA THIS EVENING INTO TONIGHT WITH LOCALLY HEAVY RAIN LIKELY. AREAS FARTHER EAST WILL HAVE ONLY ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT...BUT CAN EXPECT AN UPSWING IN SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY AS THAT MOISTURE SPREADS EASTWARD OVER THE AREA AND AN UPPER LEVEL DISTURBANCE PASSES BY TO THE NORTH. WINDS WILL GENERALLY BE LIGHT THE NEXT COUPLE OF DAYS WITH AFTERNOON HUMIDITY RANGING FROM THE UPPER 20S TO THE MID 30S OVER THE LOWER DESERTS AND AFTERNOON TEMPERATURES NEAR NORMAL. DRIER AIR ALOFT WILL PUSH IN FROM THE WEST SUNDAY AND MONDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE SOUTHWEST. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 93 73 95 73 / 20 20 20 20 30 SIERRA BLANCA TX 71 90 65 91 65 / 20 20 20 20 20 LAS CRUCES 71 93 70 94 70 / 20 20 20 20 30 ALAMOGORDO 70 92 67 92 67 / 20 30 20 20 30 CLOUDCROFT 50 69 49 68 49 / 20 30 30 30 30 TRUTH OR CONSEQUENCES 68 91 66 92 66 / 30 30 30 30 30 SILVER CITY 62 84 61 86 61 / 30 30 30 30 30 DEMING 69 93 67 95 67 / 30 20 30 20 30 LORDSBURG 68 92 66 94 66 / 30 30 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
Hazardous weather outlook, Jul 2, 1:05 PM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1220 AM MDT THU JUL 02 2009 NMZ022>025-030>032-TXZ055-056-031700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1220 AM MDT THU JUL 02 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS OVER THE AREA TONIGHT. LOCAL HEAVY RAINFALLS OF ONE TO THREE INCHES POSSIBLE...WITH LOCAL FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED THUNDERSTORMS AGAIN...BEST CHANCES FRIDAY AND SATURDAY. LOCAL HEAVY RAINFALL STILL POSSIBLE FRIDAY AND SATURDAY OF AROUND ONE TO TWO INCHES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. HEFNER
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:33 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jul 2, 8:31 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 3, 10:18 AM MDT | Flash Flood Watch | EPZ | 20 hr | |
| Jul 3, 3:42 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 3, 4:27 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 3, 5:31 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Luna, Sierra | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.